(in progress…)Dancing with ‘Royd’ on Christmas

I have been on steroids for four L-O-N-G years. We do this twisted dance routine, Royd & I. I take lots of him in order to breathe when my lungs are closing up (be it from pneumonia, my Lupus, or my Interstitial Lung Disease aka ILD), he saves my life, he stays with me for way too long, causes AWFUL side effects**, and way out stays his welcome. I can’t break up with him. Like major clinger status.

I manage to eventually wean myself & my sensitive lungs down to about 10mg of Prednisone/day and something will cause my lungs to flare and then I am most always hospitalized (for at least a week @ a time), given super high levels of steroids & multiple IV antibiotics, then sent home in a wheelchair since it causes immediate muscle weakness & atrophying. Our relationship is a complete yo-yo…we have done this EIGHT times in the last 4 years. I will think I am done with Royd, start to lose some weight, get some energy, usually start using my cane/walker (not wheelchair) then I just crash. And it sucks. Really. Bad.

Currently, I am on six times as much steroids as I was when I entered hospital. SIX times you guys…okay so to help give you an idea, most people are prescribed this type of steroid when they have bronchial inflammation, for example, but they are prescribed 8mg/day at a week taper down to 0mg. Well, I have been taking between 10-80mg/day for four years. That’s not good for your bod long term. I feel bad for me for having to even take the medication! Prednisone is commonly referred to as “poison” because it is just that awful of a drug. BUT, it works to help me breathe and apparently that’s supposed to be “good”…

Coming home from hospital on Christmas was WONDERFUL. Like really…praise you, Lord! He made it HAPPEN for His birthday and THAT is the kind of good, good Father we have.

I love celebrating Christmas and was so upset…deeply saddened, to not be home with my family. I think that in past year’s I would have been straight bitter about it & thrown a tantrum & just been pissed. This year, I was definitely angry & sad, but I was able to have a very unique Christmas experience getting back to basics…and spending time with whom I find my JOY. My peace. Jesus. I had a quiet eve with my TV, then books, then listened to old carols & hymns (thank you, iTunes & big brother) & read a wonderful narrative of the Gospel accounts that a dear friend took care to send me in hospital. Its so easy to get caught up in the minutiae of being hospitalized & the people that do or don’t reach out or the things that do or don’t happen; when the reality is you are just trying to get through each day & let your poor body recover & heal. It takes so much out of me to go through each hospitalization & takes more to get back up afterwards.

When Pip & I were growing up, I remember we had an inflatable brightly colored clown that you could sock in the face (oops…violent sounding, huh?) & it would slam directly parallel to the ground and bounce back up again. It was fun. Well, I am the clown and Royd body slams me repeatedly. And its not fun.

Since coming home last week, I really have had to psyche myself up to take my steroids every single time. My mum has stocked up on strawberry Mochi ice cream because its a long time obsession of mine…or I will sometimes treat myself to a coconut macaroon (my mouth is watering just typing this!). I love being able to look forward to something small, different, soothing on my poor cut/lesion filled mouth.

**Side Effects

Osteoporosis…I do have early signs of this but there sadly isn’t anything I can really do about it other than my daily Vitamin D + Calcium

Immuno-compromised…I am super susceptible to picking up any & every bug/infection.

*PLEASE AVOID COMING TO VISIT ME IF YOU ARE FEELING ANY SICK SYMPTOMS or SNIFFLIES. IT IS A WONDERFUL WAY TO LOVE ME PRACTICALLY! I SO APPRECIATE IT & YOU!*

-Joint sensitivity & joint pain…”Wait, don’t you already have that?!”…”Yep, yep I do”…

-Weight gain/fat displacement/”Moon face”: A literal medical term for how round steroid makes your face. It sucks and I am incredibly self conscious about it.

-‘roid rage…I am not an angry person usually, but I have a bad temper on high levels of steroids & its not ok. It really makes me feel like I am going crazy sometimes. I feel like such a bitch. Feel SO misunderstood. So moody. So not seen. And I know that those are not warranted, Searcy-esque emotions…its the damn steroids.

-Emotions…all the damn feels.

-Steroid brain

-Hormones

-Acne

-Inability to heal wounds

-Mouth pain/lesions/inability to heal or soothe

-Frequent infections

 

 

ch-ch-ch-changes

 

Never been one for making New Years resolutions…or maybe its just I didn’t stick to ’em at all so would rather not make them in the first place than have to admit I gave up within the day. Or the hour. Or the minute

…Lately, I have been reflecting on the fact that this adventurous illness has pushed me to have greater resolve to live each second dynamically. Life is more precious now than it has ever been in my life and I refuse to get caught up in the minutiae of my thoughts and psyche myself out of living. Thinking. Praying. Writing. Speaking. Being.

Life also takes more effort to just get through each day…some mornings I wake up & just can’t bear the thought of enduring another day. I count the hours until sleep. The pain just is too much at times…yet, it doesn’t seem to be going anywhere and has definitely settled in for a cozy, long winters nap so I need to find a way to have relationship with the unwanted visitor. I have lovely people in my life & very happy distractions-I desire to really embrace them.

So, 2016 will be a year of seizing every second. Embracing each painful and each not-so-painful day (celebrating those day(s) big!). Looking for the good in others. Extending grace. Rolls of laughter & tears. Living wild.

Galatians 5:22-23